MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG. KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG. KRD
Catalog Number 4006C0306
Medical Device Problem Codes Fracture (1260); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-00380.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in eh major aortopulmonary collateral arteries (mapca) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician expereinced resistance while advancing a lantern through a non-penumbra catheter, however was able to continue to advance it.After the lantern had been advanced out of the tip of the catheter however, the physician was unable to manipulate it, and therefore the lantern was removed.It was reported that the tip of the lantern was compressed.The physician then successfully placed a new lantern and successfully deployed and detached a pc400.While attempting to advance and deploy a new pc400, the physician saw that under the fluoroscopy image that the second pc400 became fractured after repositioning it several times against slight resistance.The physician therefore removed the lantern with the pc400 inside.The procedure ended at this point because the target location was sufficiently embolized.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: he pc400 was returned inside a lantern.The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly and the stretch resistance wire (sr wire) was fractured.Conclusions: evaluation of the first returned lantern revealed that the device was ovalized.This type of damage typically occurs due to improper handling during use.If the distal tip of the microcatheter is forcefully gripped or pinched during insertion, damage such as this may occur.The ovalization in the distal shaft of the lantern likely contributed to the reported resistance and prevented the lantern from being manipulated during use.Evaluation of the pc400 revealed that the sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device was forcefully retracted against resistance, damage such as this may occur.The repositioning against resistance likely contributed to the sr wire fracture.Evaluation of the second returned lantern revealed no visible damage.The pc400 was removed from the lantern and a stainless steel mandrel was advanced through the hub of the lantern and out of the distal tip without an issue.The non-penumbra catheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the major aortopulmonary collateral arteries (mapca) using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician experienced resistance while advancing a lantern through a non-penumbra catheter, however was able to continue to advance it.After the lantern had been advanced out of the tip of the catheter however, the physician was unable to manipulate it, and therefore the lantern was removed.It was reported that the tip of the lantern was compressed.The physician then successfully placed a new lantern and successfully deployed and detached a pc400.While attempting to advance and deploy a new pc400, the physician saw under the fluoroscopy image that the second pc400 unintentionally detached after repositioning it several times against resistance.The physician therefore removed the lantern with the pc400 inside.The procedure ended at this point because the target location was sufficiently embolized.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pc400 was returned inside a lantern.The pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from its pusher assembly and the stretch resistance wire (sr wire) was fractured.Conclusions: evaluation of the first returned lantern revealed that the device was ovalized.This type of damage typically occurs due to improper handling during use.If the distal tip of the microcatheter is forcefully gripped or pinched during insertion, damage such as this may occur.The ovalization in the distal shaft of the lantern likely contributed to the reported resistance and prevented the lantern from being manipulated during use.Evaluation of the pc400 revealed that the sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the device was forcefully retracted against resistance, damage such as this may occur.The repositioning against resistance likely contributed to the sr wire fracture.Evaluation of the second returned lantern revealed no visible damage.The pc400 was removed from the lantern and a stainless steel mandrel was advanced through the hub of the lantern and out of the distal tip without an issue.The non-penumbra catheter referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG. KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7289143
Report Number3005168196-2018-00381
Device Sequence Number13710175
Product Code HCG
UDI-Device Identifier00814548011837
UDI-Public00814548011837
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/24/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date10/25/2024
Device Catalogue Number4006C0306
Device Lot NumberF72506
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/27/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/24/2018
Supplement Date Received by Manufacturer04/09/2018
01/14/2005
Initial Report FDA Received Date02/22/2018
Supplement Report FDA Received Date05/09/2018
12/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age3 YR
Date Report Sent to FDA01/01/2005